Texas, 2009Strong Wind in Texas, July 20, 2009
July 20, 2009 · NWS AMA · 1 event in 1 county or zone
Strong gradient winds in the south central Texas Panhandle during the early morning hours caused some damage in the Amarillo area. No injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds in the south central Texas Panhandle during the early morning hours caused some damage in the Amarillo area. No injuries were reported.
The broadcast media reported that a restaurant sign had blown down near the intersection of Interstate 27 and Western Street.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 19, 10:12 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 19, 10:12 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1112 PM CDT SUN JUL 19 2009
.AVIATION...
CLUSTER OF THUNDERSTORMS WILL CONTINUE PUSHING THROUGH THE AMA TAF
SITE EARLY ON MONDAY MORNING. CAN NOT RULE OUT A THUNDERSTORM OR TWO
AT THE DHT AND GUY TAF SITES EITHER...BUT WILL NOT MENTION AT THOSE
SITES OVERNIGHT AS CONFIDENCE IS TOO LOW. THUNDERSTORMS SHOULD
DEVELOP AGAIN MONDAY AFTERNOON AS DAYTIME HEATING COMBINES WITH
SURFACE CONVERGENCE AHEAD OF A COLD FRONT. THE COLD FRONT WILL MOVE
THROUGH THE PANHANDLES TOWARD THE END OF THIS FORECAST...SO
THUNDERSTORM CHANCES SHOULD CONTINUE. WINDS WILL BE VARIABLE AND
GUSTY NEAR THE THUNDERSTORMS...BUT SHOULD MOVE BACK AROUND TO THE
SOUTH ON MONDAY BEFORE THE COLD FRONT MOVES THROUGH.
&&
.PREV DISCUSSION... /ISSUED 526 PM CDT SUN JUL 19 2009/
AVIATION...
THUNDERSTORMS THAT FORMED ALONG THE MOUNTAINS OF SOUTHERN COLORADO
AND NORTHERN NEW MEXICO CONTINUE TO MOVE TOWARD THE TAF SITES IN THE
NORTHWEST FLOW ALOFT. THE DHT AND GUY TAF SITES WILL BE AFFECTED
FIRST WITH THE AMA TAF SITE BEING AFFECTED MOST LIKELY TOWARD
MIDNIGHT. WINDS WILL GENERALLY BE OUT OF THE SOUTH EXCEPT THEY WILL
BE VARIABLE AND GUSTY NEAR THUNDERSTORMS. THUNDERSTORMS ARE THEN
AGAIN EXPECTED TO DEVELOP MONDAY AFTERNOON ACROSS THE PANHANDLES.
PREV DISCUSSION... /ISSUED 342 PM CDT SUN JUL 19 2009/
DISCUSSION...
FIRST OF ALL...A SEVERE THUNDERSTORM WATCH WAS ISSUED FOR CIMARRON...
DALLAM AND HARTLEY COUNTIES THROUGH 10 PM CDT. STORMS WERE ALREADY
FORMING OVER THE NORTHEAST PLAINS OF NEW MEXICO...AND FUTURE
DEVELOPMENT SHOULD AFFECT THE WESTERN PARTS OF PANHANDLES LATE THIS
AFTERNOON AND EVENING.
LATEST SATELLITE AND SHORT RANGE MODELS DEPICT A WEAK WEATHER
DISTURBANCE NEAR COLORADO SPRINGS...TRACKING SOUTHEAST. WHILE
ISOLATED THUNDERSTORM COVERAGE IS LIKELY FOR THE WESTERN HALF THROUGH
EARLY THIS EVENING...THE BIGGER SHOW SHOULD ARRIVE LATER TONIGHT
AFFECTING MUCH OF THE PANHANDLES. THEREFORE...POPS WILL PERSIST
THROUGH OUT THE NIGHT WITH THE BEST CHANCE OFF THE CAPROCK. STRONG
STORMS SHOULD BE THE RULE...HOWEVER...MODERATE INSTABILITY SUPPORT A
FEW BECOMING SEVERE LATE TONIGHT.
A STRONGER SHORTWAVE IS SLATED TO SLIDE SOUTHEAST WITHIN THE
PREVAILING NORTH/NORTHWEST FLOW ALOFT MONDAY...REACHING THE OKLAHOMA
PANHANDLE BY PEAK HEATING. COMBINED WITH FORCING FROM A DEVELOPING
SURFACE TROUGH OVER THE WESTERN PARTS OF THE TEXAS AND OKLAHOMA
PANHANDLES...ORGANIZED STORM DEVELOPMENT IS PROBABLE AND STORMS ARE
EXPECTED TO BE STRONGER WITH A FEW REACHING SEVERE STRENGTH. A COLD
FRONT IS ANTICIPATED TO ADVANCE INTO THE PANHANDLES LATE MONDAY/EARLY
TUESDAY...ENHANCING LIFT AND PROLONGING THUNDERSTORM THROUGH MONDAY
NIGHT.
THE UPPER LEVEL PATTERN REMAINS INTACT THROUGH WITH NORTHWEST FLOW
PREVAILING ALOFT AND MUCH OF THE UPPER LEVEL FORCING TRACKING THE
MIDWEST U.S AND SOUTHEAST CANADA. AS A RESULT...WE CANNOT RULE OUT
LATE AFTERNOON AND EVENING THUNDERSTORMS DURING THE EXTENDED PERIODS.
POPS WERE ADDED TO THURSDAY NIGHT. SINCE OUR HIGHEST CONFIDENCE
REMAINS WITH ISOLATED POPS...WE WILL HOLD OFF FROM EXTENDING THEM ANY
FURTHER.
NUNEZ
FIRE WEATHER...
SHOWER AND THUNDERSTORM POTENTIAL WILL PERSIST THROUGH THURSDAY...
MAINLY DURING THE AFTERNOON AND EVENING PERIODS. ASIDE FROM ANY
LIGHTNING STRIKES...LOW TO MODERATE FIRE WEATHER CONDITIONS SHOULD
CONTINUE BASED ON AFTERNOON RELATIVE HUMIDITIES AND WINDS. A COLD
FRONT SHOULD PUSH THROUGH THE PANHANDLES LATE MONDAY/EARLY
TUESDAY...BRINGING A WIND SHIFT AND ENHANCING THE THUNDERSTORM
POTENTIAL.
NUNEZ
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
15/09
Hazardous weather outlook, Jul 19, 9:41 PM CST, 2 hours 34 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT SUN JUL 19 2009
OKZ001>003-TXZ001>020-201100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1041 PM CDT SUN JUL 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS FOR THE REMAINDER OF TONIGHT
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME ALTHOUGH A FEW STORMS COULD BE STRONG WITH
SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE OKLAHOMA AND TEXAS
PANHANDLES MONDAY THROUGH MONDAY NIGHT...THEN AGAIN TUESDAY NIGHT...
WEDNESDAY NIGHT...AND THURSDAY NIGHT. SOME OF THE STORMS WHICH
DEVELOP DURING THIS TIME MAY BECOME STRONG TO SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVITION IS NOT ANTICIPATED TONIGHT BUT MAY BE NEEDED
DURING THE LATE AFTERNOON AND EVENING PERIODS THROUGH THURSDAY.
BROST
In the hours before
Special weather statement, Jul 19, 7:09 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT SUN JUL 19 2009
OKZ001-TXZ001-002-200145-
CIMARRON OK-DALLAM TX-SHERMAN TX-
809 PM CDT SUN JUL 19 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR SHERMAN...DALLAM AND
CIMARRON COUNTIES.
AT 807 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG STORMS FROM 5 MILES SOUTH OF BOISE CITY
TO 27 MILES WEST OF WARE...MOVING SOUTHEAST AT 25 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LG
Special weather statement, Jul 19, 7:38 PM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
838 PM CDT SUN JUL 19 2009
TXZ001-002-006-007-011-200230-
DALLAM TX-SHERMAN TX-HARTLEY TX-MOORE TX-OLDHAM TX-
838 PM CDT SUN JUL 19 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR OLDHAM...MOORE...
HARTLEY...SHERMAN AND DALLAM COUNTIES.
AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG STORMS FROM 19 MILES NORTHWEST OF CONLEN
TO 25 MILES WEST OF ROMERO...MOVING SOUTHEAST AT 25 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LG
Special weather statement, Jul 19, 8:01 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT SUN JUL 19 2009
TXZ006-200230-
HARTLEY TX-
901 PM CDT SUN JUL 19 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR HARTLEY COUNTY.
AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG STORM 9 MILES NORTH OF ROMERO...MOVING SOUTHEAST
AT 30 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LG
Special weather statement, Jul 19, 8:29 PM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
929 PM CDT SUN JUL 19 2009
TXZ006-007-011-200300-
HARTLEY TX-MOORE TX-OLDHAM TX-
929 PM CDT SUN JUL 19 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR OLDHAM...MOORE AND
HARTLEY COUNTIES.
AT 926 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM 8 MILES NORTH OF
HARTLEY TO 43 MILES WEST OF CHANNING...MOVING EAST AT 25 MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LG
Special weather statement, Jul 19, 11:05 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1205 AM CDT MON JUL 20 2009
TXZ017-018-200530-
RANDALL TX-ARMSTRONG TX-
1205 AM CDT MON JUL 20 2009
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1230 AM CDT FOR ARMSTRONG AND
RANDALL COUNTIES.
AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PALO DURO CANYON...MOVING SOUTHEAST AT 20
MPH.
UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
SJOHNSON
Strong Wind, Randall
- When
- July 20, 12:15 AM CST to 12:16 AM CST
- Where
- Randall forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Colorado, July 20, 2009$354 million · EF0 · 30 events
- Tornadoes and Hail in Kansas, July 20, 2009$25 million · EF0 · 46 events
- Tornadoes and Flash Flood in Kansas, July 20 to 21, 20094 injured · $2.5 million · EF0 · 53 events
- Damaging Wind in South Dakota, July 20, 20091 death · 1 event
- Flash Flooding and Damaging Wind in Arkansas, July 20, 20097 injured · $170,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 20, 2009$233,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in Kansas, July 20, 2009$120,000 · 2 in hail · 17 events
- Flash Flooding in North Carolina, July 20, 2009$100,000 · 2 events
- Hail and Damaging Winds in Arkansas, July 20, 2009$40,000 · 70 kt wind · 3 events
- Flash Flood and Hail in North Carolina, July 20, 2009$15,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, July 20 to 21, 2009$5,000 · 2.75 in hail · 27 events
- Flash Flooding and Hail in West Virginia, July 20, 2009$30,000 · 0.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185587.